Cortisone is a prescribed steroid medication that can be injected into the shoulder to relieve pain and inflammation. Cortisone reduces chemical signals the body’s immune system releases that cause pain and inflammation. Doctor’s may recommend cortisone shots if over-the-counter, or OTC, pain medication is not improving the patient’s symptoms. This treatment is commonly recommended for frozen shoulder, arthritis and rotator cuff injuries. The effects of cortisone shots vary in patients, states MayoClinic.com.
Video of the Day
Worsening Pain and Inflammation
MayoClinic.com states that a patient may experience worsening pain and inflammation in the shoulder joint immediately following a cortisone injection. This occurs because inserting a needle into the shoulder joint may cause tissue damage or damage inside the joint. A doctor will likely mix a local anesthetic, or numbing medication with the cortisone medication to numb the shoulder after the injection, states the American Academy of Family Physicians. Numbness in the shoulder will occur immediately following the injection, but will wear off after a few hours. A patient should let his doctor know if he is experiencing extreme pain or swelling after a shoulder injection, because this may be a sign of an infection or other complication.
Repeated use of cortisone shots in the shoulder might cause the cartilage in the shoulder to deteriorate, or break down. Therefore, the number of shoulder injection is limited. The number or cortisone shots per year vary, based on the severity of the condition and the reason for treatment.
Skin thinning may occur at the site of injection, especially if a patient has received multiple injections in the shoulder. This occurs because the steroid may cause a breakdown of the skin tissue, which results in skin thinning. A doctor should be alerted about this effect.
A patient may experience tendon weakening or rupture after receiving a cortisone injection in the shoulder. Shoulders are more sensitive to tendon weakening and rupture because the shoulder tendons of the rotator cuff are fairly thin. Therefore, a patient should immediately let his doctor know if he is experiencing new shoulder pain that feels different from the pain associated with a frozen shoulder. Furthermore, the patient should note any new limitations in movement that he did not previously experience. An MRI may be needed to rule out a tendon tear, if a doctor suspects it.